Related Experiment Video
Updated: Oct 19, 2026

Rapid Point-of-Care Assay of Enoxaparin Anticoagulant Efficacy in Whole Blood
Published on: October 12, 2012
Heparin-induced thrombocytopenia (HIT) due to heparin flushes: a report of three cases
V V Kadidal1, D J Mayo, M K Horne
1Hematology Service, Clinical Pathology Department, Warren G. Magnuson Clinical Center, National Institutes of Health, Bethesda, MD 20892, USA.
Abstract:
Three cases of heparin-induced thrombocytopenia (HIT) are reported that were provoked by daily heparin flushes of central venous access devices. Each case had confounding features that delayed recognition of the problem. A review of the literature revealed only 29 previously reported cases of HIT secondary to heparin flushes. However, the true incidence of this problem is unknown. A high index of suspicion and confirmatory laboratory tests are necessary to make the diagnosis.
Related Concept Videos
Anticoagulant Drugs: Low-Molecular-Weight Heparins
Venous Thrombosis III: Interprofessional Care
Pulmonary Embolism II: Diagnostic Studies and Interprofessional Care
Anticoagulant Drugs: Vitamin K Antagonists and Direct Oral Anticoagulants
Warfarin, a prominent vitamin K antagonist family member, exerts its effect by inhibiting the enzyme VKORC1 (vitamin K epoxide reductase complex 1). By hindering this enzyme, warfarin...
Pulmonary Embolism III: Nursing Management
Venous Thrombosis IV: Nursing Management